Alert archive / Pennsylvania / Frost Advisories in 2020

Frost Advisory 13, NWS State College, PA

October 17, 20207 counties in Pennsylvania

NWS State College, PA issued this frost advisory at Oct 17, 2020, 12:25 PM EDT for 7 counties in Pennsylvania. It took effect at Oct 17, 2020, 10:00 PM EDT. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Oct 17, 2020, 12:25 PM EDT (16:25 UTC)
In effect from
Oct 17, 2020, 10:00 PM EDT
Expired
Oct 18, 2020, 9:00 AM EDT
In force
11 hr
Issued by
NWS State College, PA

Counties Adams County, PA, Cumberland County, PA, Dauphin County, PA, Franklin County, PA, Lancaster County, PA, Lebanon County, PA, York County, PA

The radar

The State College radar (KCCX), 130 km from the middle of the area, began a volume at 16:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 4.4 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2020-10-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2020-10-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -136 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1326 m above ground
0-6 km bulk shear
86 kt
0-1 km storm-relative helicity
-136 m²/s²
0-3 km storm-relative helicity
-51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

470 
WWUS71 KCTP 171625
NPWCTP

URGENT - WEATHER MESSAGE
National Weather Service State College PA
1225 PM EDT Sat Oct 17 2020

PAZ036-057-059-063>066-181300-
/O.NEW.KCTP.FR.Y.0013.201018T0200Z-201018T1300Z/
Franklin-Dauphin-Lebanon-Cumberland-Adams-York-Lancaster-
Including the cities of Chambersburg, Harrisburg, Hershey, 
Lebanon, Carlisle, Gettysburg, York, and Lancaster
1225 PM EDT Sat Oct 17 2020

...FROST ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 9 AM EDT
SUNDAY...

* WHAT...Temperatures as low as 35 will result in frost 
  formation.

* WHERE...Franklin, Dauphin, Lebanon, Cumberland, Adams, York 
  and Lancaster Counties.

* WHEN...From 10 PM this evening to 9 AM EDT Sunday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants and vegetation from the
cold. Potted plants should be brought inside.

The latest forecast information can be found on the
NWS State College Facebook page and Twitter @NWSStateCollege,
or on the web at weather.gov/ctp.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/ctp
1 follow-up statement
282 
WWUS71 KCTP 180708
NPWCTP

URGENT - WEATHER MESSAGE
National Weather Service State College PA
308 AM EDT Sun Oct 18 2020

PAZ036-057-059-063>066-181300-
/O.CON.KCTP.FR.Y.0013.000000T0000Z-201018T1300Z/
Franklin-Dauphin-Lebanon-Cumberland-Adams-York-Lancaster-
Including the cities of Chambersburg, Harrisburg, Hershey, 
Lebanon, Carlisle, Gettysburg, York, and Lancaster
308 AM EDT Sun Oct 18 2020

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING...

* WHAT...Temperatures around 35 degrees will result in frost 
  formation.

* WHERE...Lebanon, Franklin, Dauphin, Cumberland, Lancaster, 
  York and Adams Counties.

* WHEN...Until 9 AM EDT this morning.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Potted plants should be brought inside.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/ctp

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this frost advisory went out at Oct 17, 10:59 AM EDT, 1 hour 26 minutes earlier.

Area forecast discussion, Oct 17, 10:59 AM EDT, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service State College PA
1059 AM EDT Sat Oct 17 2020

.SYNOPSIS...
A nice mid-October weekend is in store across central PA with
frosty mornings followed by seasonable afternoons. Passing
rain showers are most likely across the northern and western
Alleghenies late Sunday night into Tuesday. Temperatures will
trend well above average by the second half of the week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Morning valley fog is dissipating as per latest GOES loops.
Lots of sun expected throughout the area today, with highs in
the mid 50s to low 60s. Mainly clear to partly cloudy tonight
with fcst low temps generally in the 30s. Warmest temps
overnight should be across the western high terrain where
southerly winds will be most persistent.

Current frost/freeze headlines for active growing season zones
will expire at 12Z. Another frost advisory is probable tonight
and would likely include Harrisburg and counties adjacent to WFO
PHI. Will allow dayshift to assess growing season status and
issue the next frost advisory.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
Fair and slightly milder weather is expected Sunday, as surface
high slides off the coast and a return southerly flow ensues. A
weakening cold front pushing eastward across the Great Lakes
will bring rounds of showers mainly to the northwest
Alleghenies Sunday night through Monday night. 36-hr QPF ending
12Z Tuesday is around 0.50 inch across the northwest zones. A
mild southerly flow and increased cloud cover will result in
relatively warm nights with lows +10F above average Monday
night.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
Medium range guidance continues to forecast essentially the
same pattern of upper-level troughing over the Northern Plains
and an anomalous upper-level ridge just off of the East Coast.
The uncertainty revolves around the timing of dying cold fronts
approaching from the Grt Lks, which could bring a few showers
into central PA. Kept POPs relatively low and generally focused
across the northwestern counties, which will be closest to
large-scale forcing associated with upstream trough.

Deep southerly flow and a plume of above average PWATs would
support above normal nighttime temps next week. Ensemble mean
850 temps continue to trend above normal through the week as
well. However, position of surface ridge over the area and
latest model RH time sections indicate the potential of morning
low clouds/fog, which could linger into the day, potentially
limiting high temps.

&&

.AVIATION /14Z SATURDAY THROUGH WEDNESDAY/...
VFR conds will prevail through late tonight. Winds will be from
the SW and W at 5 to 10 kts. Winds will turn to the south and
become lighter tonight, simultaneous with some high clouds
moving into the western half of the area.

Outlook...

Sun...VFR. PM Gusty winds possible.

Mon-Tues...Low cigs and SHRA poss NW, VFR elsewhere

Wed...MVFR cigs NW. Otherwise, no sig wx.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Steinbugl
NEAR TERM...DeVoir/Steinbugl
SHORT TERM...Steinbugl
LONG TERM...Fitzgerald
AVIATION...DeVoir/Colbert
Hazardous weather outlook, Oct 17, 12:24 PM EDT, 1 minute before
Hazardous Weather Outlook
National Weather Service State College PA
1224 PM EDT Sat Oct 17 2020

PAZ004>006-010>012-017>019-024>028-033>035-037-041-042-045-046-
049>053-056-058-181630-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Juniata-Somerset-Bedford-Fulton-Tioga-Northern Lycoming-Sullivan-
Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Schuylkill-
1224 PM EDT Sat Oct 17 2020

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ036-057-059-063>066-181630-
Franklin-Dauphin-Lebanon-Cumberland-Adams-York-Lancaster-
1224 PM EDT Sat Oct 17 2020

...FROST ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 9 AM EDT
SUNDAY...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Frost Advisory.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Frost Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Frost Advisories in Pennsylvania, 2020Every frost advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.